Blurred vision..

Hi.. I’m about 2 months into my first prescription following an RA diagnosis.

I’m on 400mg of hydroxychloroquine (2x200 tabs per day)

I’ve noticed my vision keeps going blurry.. I’ve read that it’s a side affect, but I’m not sure what to do?

is there an alternative drug?

I was told that the hydroxy wouldn’t take affect for around 12 weeks anyway, so if I change now will I have wasted two months?

im also taking daily tumeric for pain management which has helped loads

thanks

Comments

  • SarahS
    SarahS Moderator Posts: 99

    Hi @Nicemonkey

    Lovely to hear from you!

    Personally, I would contact the GP to ask for advice. Some medications advise to stop taking if certain side effects are experienced and your vision is important! It may just be that this is something that will pass whilst your body adjusts, or could be unrelated to the medication, however it is important to speak to a medical professional about this. They may offer you an alternative or alter the dose slightly.

    Here is some of our VA information on medication:

    Many of us need to try several different medications or treatments before we find something that works for us too, so please don't see this as wasting two months. It's important to just get it right for you!

    Take care and say in touch with us!

    Sarah

  • frogmorton
    frogmorton Member Posts: 26,886

    Hi @Nicemonkey

    You need to see your optician who can do a test to see what is going on. I wouldn't have thought the hydroxy would be damaging your eyes so very quickly....

    Something else could be going on. I get blurred vision like migraine auras sometimes without the headaches.

    My Optician gave me an amsler grid to check my eyes regularly at home.

    Do let us know how you get on and best of luck

    Love

    Toni xxx
  • Hi Nicemonkey,

    Thank you for posting on the Helpline forum. I am sorry to hear that you are experiencing blurred vision after starting Hydroxychloroquine for your recently diagnosed Rheumatoid Arthritis (RA). This could be a side effect of your medication, or it may be unrelated. It is often an anxious time coming to terms with a new diagnosis. Experiencing side effects of medication can be an extra worry.

    SarahS and frogmorton have given helpful responses to your post. As SarahS has said, sometimes you experience side effects while your body adjusts to new medication. These may wear off over time. If side effects persist, there are other medications in the family of Disease modifying anti-rheumatic drugs (DMARDs) which can be tried instead.

    You should report any new eye symptoms to your doctor straight away. It is also important to let your rheumatology nurse know about any side effects or any other new symptoms or concerns.

    There's a small risk that hydroxychloroquine can damage a part of the inside of the eye called the retina. And this increases with long-term use and higher dosage. Your doctor will advise you on a safe dose to take according to your weight, and you will need to have regular monitoring of your eyes.

    This monitoring of your eyes may be arranged at a hospital clinic when you start the drug and then again once a year in a hospital when you have been taking the drug for more than five years. Otherwise, you should have a check up with an optician once a year and tell them that you're taking hydroxychloroquine.

     If at any point you would like to talk things through informally and in confidence about your arthritis, you are welcome to call our Free Helpline on 0800 520 0520 weekdays 9am – 6pm. Posting on our Living with arthritis forum would be a way of keeping in touch with others facing similar challenges.

    I hope the information given below will be of some help. 

    Best wishes,

    Fiona, Helpline Advisor